Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 156, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2012, 6:09 PM CDT for Russell County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2012, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 20, 2012, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:17 PM CDT | HAIL 2 | Russell, KS | |
| Jun 20, 6:20 PM CDT | HAIL 1.25 | 1 S Russell, KS | TRAINED SPOTTER REPORTED HAIL LASTING FOR 20 MINUTES AND MIXED WITH VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1488 J/kg
- Mixed-layer CIN
- -401 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
470
WUUS53 KICT 202309
SVRICT
KSC167-210000-
/O.NEW.KICT.SV.W.0156.120620T2309Z-120621T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT WED JUN 20 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...
AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES UP
TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...RUSSELL AIRPORT AND MILBERGER.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 193.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
RUSSELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3887 9904 3899 9884 3880 9862 3869 9902
3869 9904
TIME...MOT...LOC 2309Z 303DEG 13KT 3886 9890
HAIL...1.75IN
WIND...70 MPH
$$
CARUSO1 follow-up statement
661
WWUS53 KICT 202322
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT WED JUN 20 2012
KSC167-210000-
/O.CON.KICT.SV.W.0156.000000T0000Z-120621T0000Z/
RUSSELL KS-
622 PM CDT WED JUN 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RUSSELL COUNTY UNTIL 700 PM CDT...
AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
RUSSELL AIRPORT AND MILBERGER.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3887 9904 3899 9884 3880 9862 3869 9902
3869 9904
TIME...MOT...LOC 2322Z 303DEG 13KT 3884 9885
HAIL...1.75IN
WIND...60 MPH
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:13 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 20, 3:13 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 PM CDT WED JUN 20 2012 .DISCUSSION... THE MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES FOR TONIGHT AND THEN THE TEMPERATURES THROUGH THE REMAINDER OF THE FORECAST. SYNOPSIS: THE UPPER LEVEL WAVE IS MOVING ACROSS THE NORTHERN PLAINS THIS AFTERNOON. ITS ASSOCIATED COLD FRONT IS SLOWLY MAKING ITS WAY SOUTHEAST ACROSS NEBRASKA AND KANSAS. AS OF 3PM THE FRONT HAS MADE IT THROUGH PHILLIPSBURG...HILL CITY...SOUTHWEST TO GARDEN CITY AND HUGOTON. PLENTIFUL LOW LEVEL MOISTURE HAS KEPT LOW CLOUDS OVER THE MAJORITY OF EASTERN KANSAS AHEAD OF THE COLD FRONT. THIS HAS KEPT TEMPERATURES A LITTLE COOLER THAN PREVIOUS THINKING...BUT BREAKS IN THE CLOUDS WILL CONTINUE TO ALLOW DAYTIME HEATING. TONIGHT - THURSDAY: THE MAIN CONCERN TONIGHT CONTINUES TO BE THE EVOLUTION OF THE CONVECTION. THE LATEST SHORT TERM GUIDANCE...HRRR/WRF CONTINUE TO SHOW THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON ALONG THE FRONT IN CENTRAL KANSAS. AS THE CONVECTION BECOMES MORE ORGANIZED...IT IS EXPECTED TO DEVELOP INTO A SQUALL LINE THAT WILL MOVE SOUTHEAST OVERNIGHT. THERE WILL BE MODEST INSTABILITY OF 2000-2500 J/KG...BUT LIMITED SHEAR. THE BEST SHEAR WILL BE ALONG AND BEHIND THE FRONT SO AS STORMS DEVELOP THEY WILL HAVE THE BEST CHANCES FOR BEING SEVERE...AND AS THEY EVOLVE INTO A LINE THE SEVERE CHANCES WILL DECREASE. SOME SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT...BUT A WIDESPREAD SEVERE EVENT IS NOT LIKELY. HAVE KEPT TONIGHT'S FORECAST SIMILAR TO GOING FORECAST...AND CONTINUED THE TREND OF DECREASING POPS ACROSS SOUTHERN KANSAS EARLY THURSDAY. FEEL THE FRONT WILL PUSH SOUTHWARD INTO OKLAHOMA AND ANY LINGERING CONVECTION THURSDAY MORNING WILL BE ALONG THE OK/KS BORDER. TEMPERATURES BEHIND THE FRONT THURSDAY WILL BE SLIGHTLY COOLER...WITH HIGHS IN THE MID 80S EXPECTED AREA WIDE. FRIDAY - SUNDAY: THE UPPER LEVEL PATTERN WILL BECOME MORE AMPLIFIED WITH A STRONG RIDGE BUILDING IN THROUGH THIS PERIOD. LEE CYCLOGENESIS WILL DEEPEN WITH SOUTHERLY WINDS RETURNING ACROSS THE AREA. TEMPERATURES WILL SLOWLY CREEP BACK INTO THE 90S WITH 100S POSSIBLE...ESPECIALLY ALONG AND WEST OF HIGHWAY 14. THE MEDIUM RANGE GUIDANCE IS INDICATING THAT A MCS WILL DEVELOP ACROSS THE HIGH PLAINS OVER NORTHWESTERN NEBRASKA AND PLUNGE SOUTHEASTWARD TOWARDS NORTHEASTERN KANSAS. THIS DOES NOT LOOK LIKE IT WILL IMPACT THE WICHITA FORECAST AREA...BUT THE GUIDANCE DOES DEVELOP AN OUTFLOW BOUNDARY THAT COULD RESIDE ALONG THE I-70 CORRIDOR. THE NAM/ECMWF ARE MUCH MORE BULLISH WITH THIS FEATURE THAN THE GFS AND THIS COULD IMPACT THE FORECAST SOME...BUT CONFIDENCE ON THESE MORE FINE SCALE FEATURES THIS FAR OUT IS LOW. OVERALL...A HOT AND DRY WEEKEND IS EXPECTED ACROSS THE AREA. MONDAY - WEDNESDAY: THE VERY AMPLIFIED RIDGE DOES BREAK DOWN EVER-SO-SLIGHTLY...BUT NOT ENOUGH TO REALLY IMPACT THE PLAINS HIGH TEMPERATURE CONCERNS. HOWEVER...KANSAS IS SITTING UNDER NORTHWESTERLY FLOW AND A POTENT UPPER WAVE DIVES INTO THE TROUGH OVER THE EASTERN CONUS. THE MODEL SOLUTIONS CONTINUE TO PUSH A BACKDOOR COLD FRONT FROM MISSOURI INTO EASTERN KANSAS. THE CONCERN IS IF THIS OCCURS...HOW FAR WEST WILL IT PUSH. DID NOT MAKE ANY DRASTIC CHANGES TO THE CONSENSUS AND PREVIOUS FORECAST...BUT IF THIS AIRMASS CONTINUES TO HAVE A PRESENCE IN THE EXTENDED FORECAST...THERE MAYBE A SLIGHT REPRIEVE FOR EASTERN KANSAS REGARDING TEMPERATURES. BILLINGS && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MORNING MVFR CEILINGS ARE SLOWLY RISING ABOVE MVFR THIS AFTERNOON...BUT EXPECT THIS 35-40K CEILING TO STICK AROUND FOR THE AFTERNOON HOURS. THE MAIN CONCERN THIS FORECAST CYCLE WILL BE TIMING OF THE COLD FRONTAL BOUNDARY...CURRENTLY MOVING INTO NW AND NORTH CENTRAL KS. LOTS OF LOW LEVEL MOISTURE/INSTABILITY IS POOLING JUST SOUTH OF THIS BOUNDARY...ACROSS CENTRAL KS. AS THIS FRONT APPROACHES CEN KS BY AROUND 21-22Z...EXPECT SOME CONVECTION TO DEVELOP ALONG IT...AS CONVERGENCE INCREASES. SO WILL GO WITH A VCTS DESCRIPTOR FOR KRSL/KSLN INITIALLY. EXPECT THIS FRONTAL BOUNDARY AND ASSOCIATED CONVECTION TO GRADUALLY PROPAGATE TO THE SOUTH-SOUTHEAST THIS EVENING...REACHING KHUT/KICT AFTER 00Z/THU...AND EVENTUALLY TO KCNU BY AROUND 04Z/THU. COULD SEE SOME POSSIBLE MVFR CEILINGS/VSBYS ASSOCIATED WITH THE TSRA... SO WILL MENTION THIS FOR MOST LOCATIONS THIS EVENING IN A TEMPO GROUP. FRONT WILL PROGRESS INTO SRN KS LATE THIS EVENING...WITH MOST LOCATIONS SHIFTING WINDS TO THE NORTH LATE THIS EVENING OR OVERNIGHT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 85 64 88 / 60 30 10 10 HUTCHINSON 62 85 63 88 / 60 20 10 10 NEWTON 63 85 62 88 / 60 20 10 10 ELDORADO 64 85 62 87 / 60 30 10 10 WINFIELD-KWLD 68 85 64 88 / 60 40 10 10 RUSSELL 58 84 62 89 / 40 10 10 10 GREAT BEND 59 85 62 89 / 50 10 10 10 SALINA 61 85 62 89 / 50 10 10 10 MCPHERSON 62 85 62 88 / 60 20 10 10 COFFEYVILLE 70 82 64 87 / 60 40 10 10 CHANUTE 68 85 62 87 / 60 40 10 10 IOLA 67 85 62 86 / 60 30 10 10 PARSONS-KPPF 69 83 63 87 / 60 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 20, 4:20 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT WED JUN 20 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 420 PM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT THIS AFTERNOON ACROSS CENTRAL KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...CAPABLE OF STRONG WIND GUSTS OF 50 TO 60 MPH AND NICKEL TO QUARTER SIZED HAIL. THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT...WITH A FEW STRONG STORMS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE NEAR THE OKLAHOMA BORDER. HOT TEMPERATURES ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT WEEK. AFTERNOON HEAT INDICES ARE EXPECTED TO HOVER NEAR 100 DEGREES ACROSS MUCH OF THE AREA FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/BILLINGS
In the hours before
Special weather statement, Jun 20, 5:26 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT WED JUN 20 2012
KSZ032-202315-
RUSSELL-
526 PM CDT WED JUN 20 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF GORHAM...OR 12 MILES NORTHWEST
OF RUSSELL...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3907 9904 3914 9876 3914 9875 3890 9867
3882 9905
TIME...MOT...LOC 2227Z 254DEG 19KT 3896 9904Local storm report, Jun 20, 5:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 8 NNW RUSSELL 38.99N 98.91W
06/20/2012 E0.88 INCH RUSSELL KS EMERGENCY MNGR
&&
SGSLocal storm report, Jun 20, 6:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 E GORHAM 38.88N 98.98W
06/20/2012 E0.75 INCH RUSSELL KS LAW ENFORCEMENT
&&
SGSLocal storm report, Jun 20, 6:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL RUSSELL 38.89N 98.85W
06/20/2012 E1.25 INCH RUSSELL KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:26 PM CDT | Special Weather Statement | ICT | Russell | 49 min |
| Jun 20, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 56 min |
| Jun 20, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.